Allergy vs. Intolerance vs. Side Effects

Recently a patient came to me with a cough and a lot of green sticky mucus coming out of his nose, along with a list of other symptoms. We agreed that he had a sinus infection.

"Don't give me erythromycin, I'm allergic to that," he explained.  I asked him to clarify what reaction he has to it, and he says that he gets severe nausea and vomiting with it.

Which brings me to a fairly confusing situation for a lot of people: What's the difference between allergy and side effects? And what about intolerance, is that different again? 

Allergy - hypersensitive reaction of the body to certain things. This can be medicine, or things in the environment, eg. grass pollen. The body has an immune system that rises up against things that could damage us, and attack it. In the course of attacking, it may cause 'collateral damage' as well. An allergy reaction can range from a simple rash (temporary 'collateral damage' to the skin), to anaphylaxis, which is a life threatening whole body reaction. This would be cause to avoid the offending medication completely, as it can potentially be bad for health.

Side Effects - if a medicine is to be effective, there will always  be potential side effects. For example a side effect of some antibiotics is to cause diarrhoea (See my Probiotics post from earlier).  This is not the body's reaction to the medicine itself, rather the medicine has an additional effect, that is unwanted. Therefore it is called a side effect. This may not be grounds to avoid the offending medication, however if the side effect is severe enough, sometimes it is best to avoid it anyway. However it does not necessarily mean this medicine is bad for health.

Intolerance - generally refers to food, not medicine. If the body cannot process a particular food, then this would be deemed an intolerance. For example, most humans have a certain degree of cow's milk intolerance. Some reactions are severe - most commonly abdominal pains, and diarrhoea; and some reactions minimal - no symptoms at all. This is due to the fact that some people are not able to digest lactose, or milk sugar.   It would be a personal choice, to avoid or continue taking the particular food - dependent on how it affects the body, but in general it is not bad for health.

Take milk for example:

A milk allergy, would be after taking milk, the skin breaks out in a rash or eczema gets worse. I would advise to avoid milk.

Getting the runs after having a glass of milk, would be considered an intolerance. Perhaps only indulge once in a while, in the comfort of your own home when you can rush to the bathroom.

Take antibiotics for example: 

Antibiotic allergy could cause a range of symptoms, for example itchy and swollen tongue - avoid!

Antibiotic side effect - could be nausea and vomiting. Which in the case of my patient with the 'allergy', turns out one of the most common side effects of erythromycin is nausea, vomiting, and diarrhoea.  

 

Ask your doctor if a particular reaction is an actual allergy, which would almost definitely exclude the use of that medicine in the future.